Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 26, NWS Wilmington, OH

June 15, 2003Butler County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jun 15, 2003, 12:44 PM EDT for Butler County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2003, 12:44 PM EDT (16:44 UTC)
Expired
Jun 15, 2003, 3:45 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Whole counties

County Butler County, OH

The radar

The Cincinnati radar (KILN), 65 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 151646
FFWILN
OHC017-151945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1244 PM EDT SUN JUN 15 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUTLER COUNTY IN OHIO...

* UNTIL 345 PM EDT...

* AT 1244 PM...RADAR INDICATED VERY HEAVY RAIN CONTINUING TO FALL 
  OVER NORTHERN BUTLER COUNTY. RADAR ESTIMATED UP TO 3 INCHES OF 
  RAIN HAD FALLEN SINCE 1130 AM. AN ADDITIONAL 2 TO 3 INCHES CAN BE 
  EXPECTED AS THE SHOWERS AND THUNDERSTORMS SLOWLY DRIFT SOUTH. LAW 
  ENFORCEMENT OFFICIALS REPORTED THAT HIGHWAYS 127...177...744 AND 
  27 WERE IMPASSABLE DUE TO HIGH WATER. 

* SOME STREAMS THAT MAY BE AFFECTED BY FLASH FLOODING ARE...
   SEVENMILE CREEK...
   SCOTTS RUN...
   DARRS RUN...
   COULTERS RUN...
   HARKERS RUN...
   FOUR MILE CREEK...

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  FAIRFIELD...
  HAMILTON...
  OXFORD...
  SEVEN MILE...

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY
BE TOO DEEP TO SAFELY CROSS. VEHICLES CAUGHT IN RISING WATER SHOULD
BE ABANDONED QUICKLY.

EXCESSIVE RUNOFF FROM THESE STORM WILL CONTINUE TO CAUSE FLASH 
FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. 
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS 
AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR ANY FURTHER STATEMENTS
OR WARNINGS.
1 follow-up statement
000 
WGUS71 KILN 151834
FFSILN
OHC017-151945-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
230 PM EDT SUN JUN 15 2003

...A FLASH FLOOD WARNING CONTINUES FOR BUTLER COUNTY UNTIL 345 PM
EDT...

AT 230 PM...RADAR INDICATED THAT THE HEAVIEST RAIN HAD SHIFTED INTO 
SOUTHERN BUTLER COUNTY WHERE UP TO 1 1/2 INCHES OF RAIN HAS FALLEN 
SINCE 1 PM. LAW ENFORCEMENT OFFICIALS REPORTED THAT STREETS WERE NOW 
BEING FLOODED IN HANOVER TOWNSHIP. AN ADDITIONAL 1 TO 1 1/2 INCHES 
OF RAIN CAN BE EXPECTED IN SOUTHERN BUTLER COUNTY THROUGH 345 PM. 
THIS WILL RESULT IN FURTHER FLOODING...INCLUDING SOME OF THE 
LOCATIONS THAT EXPERIENCED HIGH WATER LAST EVENING. 

LIGHT TO MODERATE RAIN CONTINUES ACROSS NORTHERN BUTLER COUNTY WHERE 
UP TO 1 INCH OF ADDITIONAL RAINFALL IS POSSIBLE. THIS WILL KEEP 
FLOOD WATERS HIGH IN THIS AREA.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  FAIRFIELD...
  HAMILTON...
  MIDDLETOWN...
  OXFORD...
  ROSS...
  SEVEN MILE...
  TRENTON...

NEVER ATTEMPT TO DRIVE THROUGH A FLOODED ROAD OR AROUND HIGH WATER 
SIGNS. MORE THAN HALF OF FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. IT 
ONLY TAKES BETWEEN ONE AND TWO FEET OF WATER TO FLOAT A CAR OR TRUCK.

STAYED TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST 
INFORMATION.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 11:04 AM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 15, 11:04 AM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION..UPDATED
NATIONAL WEATHER SERVICE WILMINGTON OH
1104 AM EDT SUN JUN 15 2003

WILL EXTEND THE FLOOD WATCH OVERNIGHT...AND KEEP SAME AREAL COVERAGE.

OKAY...SOMEONE YESTERDAY SAID THAT THE MODELS WERE OVERDONE WITH THE
PCPN NORTH OF THE FRONT.  OH....THAT WAS ME.  I MUST HAVE BEEN IN A
DREAM WORLD.  I HAVE SEEN THE ERROR OF MY WAYS AND HAVE FLOPPED 180
DEGREES TO KEEPING CHANCE PCPN IN THRU WEDNESDAY.  ONE EXCEPTION
IS THE EXTREME NORTH...WHICH SHOULD STAY DRY TONIGHT AND TOMORROW.

SURFACE FRONT REMAINS HUNG UP IN NORTHERN KY AND STAYS THERE INTO
WEDNESDAY.  ATMOSPHERE NORTH OF FRONT IS UNSTABLE WITH DEWPOINTS IN
THE UPPER 60S TO LOWER 70S AND PW ARE BETWEEN 1 AND 1.5 INCHES.

WEAK VORTS MOVE EAST ACROSS FA THE NEXT SEVERAL PERIODS.  WITH PCPN
EFFICIENCY OVER 1 WILL KEEP CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH THE FORECAST PERIOD IN THE SOUTH.

UPPER LOW DIVES SE FROM UPPER MISSISSIPPI VALLEY ON TUESDAY.  WILL
INTRODUCE CHANCE OF PCPN IN THE NORTH WITH THIS FEATURE.

WITH ADDITIONAL RAIN HAVE KNOCKED HIGHS DOWN OVER THE NEXT SEVERAL
DAYS.

CLEMISILN OUT SHORTLY.

.ILN...
IN...FLOOD WATCH UNTIL 6 AM MON INZ058>059-066-073>075-Z080.
KY...FLOOD WATCH UNTIL 6 AM MON KYZ089>100.
OH...FLOOD WATCH UNTIL 6 AM MON OHZ060-070-077>079-081>082-088.

SITES
Hazardous weather outlook, Jun 15, 5:15 AM EDT, 7 hours 29 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
515 AM EDT SUN JUN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A STATIONARY FRONT WILL REMAIN ALONG AND NEAR THE OHIO RIVER THROUGH
TONIGHT.  THIS FRONT WILL BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS.  SINCE THE ATMOSPHERE CONTINUES TO BE VERY MOIST...
THUNDERSTORMS WILL BE CAPABLE OF DROPPING HEAVY RAIN.  AS A
RESULT...RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR WILL BE POSSIBLE
ALONG AND SOUTH OF THE OHIO RIVER.  THE HEAVY RAINFALL...COMBINED
WITH SATURATED SOILS...COULD CAUSE CREEKS...STREAMS AND POOR
DRAINAGE AREAS TO FLOOD QUICKLY IN A SHORT PERIOD OF TIME. PLEASE
SEE CLEFFAILN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 15, 8:38 AM EDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
838 AM EDT SUN JUN 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 AM    4 W EATON                 OH   FLOOD
06/15/03   PREBLE                         HIGHWATER ON S. R. 122

0837 AM    4 SW EATON                OH   FLOOD
06/15/03   PREBLE                         FLOODED ROADWAYS AROUND
                                          LAKE LAKENGREN
Local storm report, Jun 15, 9:42 AM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
942 AM EDT SUN JUN 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 AM    4 W EATON                 OH   FLASH FLOOD
06/15/03   PREBLE                         HIGHWATER ON S.R. 122

0935 AM    4 SW EATON                OH   FLASH FLOOD
06/15/03   PREBLE                         FLOODED ROADS AROUND LAKE
                                          LAKENGREN

0935 AM    5 SW EATON                OH   FLASH FLOOD
06/15/03   PREBLE                         HIGHWATER ON S.R. 732

AR
Local storm report, Jun 15, 11:05 AM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1105 AM EDT SUN JUN 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 AM    6 SW CAMDEN               OH   FLASH FLOOD
06/15/03   PREBLE                         HOUSTON WOODS
                                          ROADS CLOSED DUE TO HIGH
                                          WATER

1050 AM    10 SW EATON               OH   FLASH FLOOD
06/15/03   PREBLE                         S.R. 177 NEAR FAIRHAVEN
                                          CLOSED DUE TO HIGH WATER

1050 AM    CAMDEN                    OH   FLASH FLOOD
06/15/03   PREBLE                         4 FEET OF WATER OVER S. R.
                                          127 JUST NORTH OF CAMDEN

AR
Local storm report, Jun 15, 12:10 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1210 PM EDT SUN JUN 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    CAMDEN                    OH   FLASH FLOOD
06/15/03   PREBLE                         RESIDENTS EVACUATED FROM
                                          MOBILE HOMES DUE TO
                                          FLOODING

AR
Local storm report, Jun 15, 12:43 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1243 PM EDT SUN JUN 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 PM    WEST COLLEGE CORNER       IN   FLASH FLOOD
06/15/03   UNION                          SEVERAL ROADS CLOSED

1209 PM    2 NE BROOKVILLE           IN   FLASH FLOOD
06/15/03   FRANKLIN                       HIGH WATER SIGNS ON FOX
                                          RUN ROAD

1210 PM    1 S SOMERVILLE            OH   FLASH FLOOD
06/15/03   BUTLER                         SR 127, 177, 744 AND 27
                                          CLOSED DUE TO HIGH WATER

RLG

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:40 AM EDTFlash Flood WarningILNPreble95 min
Jun 15, 10:14 AM EDTFlash Flood WarningILNPreble91 min
Jun 15, 10:44 AM EDTFlash Flood WarningILNButler2 hr
Jun 15, 11:45 AM EDTFlash Flood WarningILNPreble90 min
Jun 15, 3:25 PM EDTFlash Flood WarningILNHamilton3 hr

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.